Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 65, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 2, 1997, 5:47 AM EST for Cass County, Michigan. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 1997, 5:47 AM EST (10:47 UTC)
- Expired
- Jul 2, 1997, 6:50 AM EST
- In force
- 63 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Cass County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 6:45 AM EST | Thunderstorm Wind | Pokagon, MI | Trees and power lines reported downed in Pokagon Township, in western Cass County. |
| Jul 2, 6:45 AM EST | Thunderstorm Wind | Dowagiac, MI | Trees and power lines reported downed on the south side of Dowagiac. Lightning also damaged several power transformers. |
| Jul 2, 6:50 AM EST | Thunderstorm Wind | Edwardsburg, MI | More than six dozen large trees were uprooted with hundreds of other trees either split or missing large limbs after a severe thunderstorm with estimated 70 mph winds blew through the Edwardsburg area around 7:50 AM EDT Wednesday, July 2, 1997. Downed trees an |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 10.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1077 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 021047 RRA SVRGRR MIC027-021150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 647 AM EDT WED JUL 2 1997 * SEVERE THUNDERSTORM WARNING FOR CASS COUNTY - SOUTHWESTERN LOWER MICHIGAN * UNTIL 750 AM EDT * SOME LOCATIONS AFFECTED SUMNERVILLE AROUND 700 AM EDT DOWAGIAC AROUND 710 AM EDT CASSOPOLIS AROUND 720 AM EDT VANDALIA AROUND 725 AM EDT * AT 645 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 21 MILES WEST OF CASSOPOLIS OR 11 MILES NORTHWEST OF SUMNERVILLE MOVING EAST AT 35 MPH. LAW ENFORCEMENT OFFICIALS REPORTED 3/4 INCH HAIL WITH THESE STORMS IN STEVENSVILLE AT 640 AM EDT. THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! DCZ &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:50 PM EST, 7 hours 57 minutes earlier.
Area forecast discussion, Jul 1, 9:50 PM EST, 7 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1050 PM EDT TUE JUL 1 1997 WITH ONGOING CONVECTION IN MN/WI WILL LEAVE MENTION OF TSRA IN WRN LWR...AS STORMS MOVE SE DOWN WARM FRONT AND PROPAGATE WITH THE THERMAL WIND. CLOUDS WILL BE ON THE INCREASE THROUGH THE NIGHT ...AS CONVECTIVE DEBRIS MOVES INTO LWR MI. SO KEPT INCREASING CLOUDS IN THE WEST...AND PARTLY CLOUDY EAST. ALSO...ADDED MENTION OF FOG... AS MANY OBS ALREADY SHOWING HZ/BR. TEMP AND WIND FCST ON TARGET. RJD
In the hours before
Special weather statement, Jul 2, 4:04 AM EST, 1 hour 43 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-031200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 6 AM EDT WED JUL 2 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... A SPRING-LIKE STORM SYSTEM CENTERED IN NORTHWEST MINNESOTA THIS MORNING WILL TRACK EAST AND BE LOCATED NEAR THE KEWEENAW PENINSULA BY EVENING. A COLD FRONT...EXTENDING SOUTH FROM THE STORM CENTER...WILL REACH A MT. PLEASANT TO STURGIS LINE BY 8 PM. THE FRONT WILL COMBINE WITH A VERY UNSTABLE AIR MASS OVER LOWER MICHIGAN TO PRODUCE WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHWEST LOWER MICHIGAN...PRIMARILY BETWEEN 2 PM AND 9 PM. AT 5 AM...AN MCS WAS LOCATED OVER WESTERN LAKE MICHIGAN...BUT IT IS EXPECTED TO WEAKEN BEFORE IT REACHES THE WEST MICHIGAN SHORELINE AROUND DAYBREAK. THIS CONVECTIVE SYSTEM IS FORECAST TO DISSIPATE BY MID MORNING AS IT MOVES INLAND. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... MANY OF THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING WILL LIKELY BECOME SEVERE...AND ARE EXPECTED TO PRODUCE DAMAGING WINDS TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. DUE TO THE VERY UNSTABLE AIR MASS AND VEERING WIND PROFILE...SOME OF THE STRONGER STORMS COULD PRODUCE TORNADOES. THUNDERSTORM MOVEMENT WILL BE NORTHEAST AT 40 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 2 PM AND 9 PM TODAY ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN. TEW
Special weather statement, Jul 2, 4:18 AM EST, 1 hour 29 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-031200- SEVERE WEATHER OUTLOOK...CORRECTION TO ISSUANCE TIME NATIONAL WEATHER SERVICE GRAND RAPIDS MI 518 AM EDT WED JUL 2 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... A SPRING-LIKE STORM SYSTEM CENTERED IN NORTHWEST MINNESOTA THIS MORNING WILL TRACK EAST AND BE LOCATED NEAR THE KEWEENAW PENINSULA BY EVENING. A COLD FRONT...EXTENDING SOUTH FROM THE STORM CENTER...WILL REACH A MT. PLEASANT TO STURGIS LINE BY 8 PM. THE FRONT WILL COMBINE WITH A VERY UNSTABLE AIR MASS OVER LOWER MICHIGAN TO PRODUCE WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHWEST LOWER MICHIGAN...PRIMARILY BETWEEN 2 PM AND 9 PM. AT 5 AM...AN MCS WAS LOCATED OVER WESTERN LAKE MICHIGAN...BUT IT IS EXPECTED TO WEAKEN BEFORE IT REACHES THE WEST MICHIGAN SHORELINE AROUND DAYBREAK. THIS CONVECTIVE SYSTEM IS FORECAST TO DISSIPATE BY MID MORNING AS IT MOVES INLAND. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... MANY OF THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING WILL LIKELY BECOME SEVERE...AND ARE EXPECTED TO PRODUCE DAMAGING WINDS TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. DUE TO THE VERY UNSTABLE AIR MASS AND VEERING WIND PROFILE...SOME OF THE STRONGER STORMS COULD PRODUCE TORNADOES. THUNDERSTORM MOVEMENT WILL BE NORTHEAST AT 40 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 2 PM AND 9 PM TODAY ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN. TEW
Special weather statement, Jul 2, 4:19 AM EST, 1 hour 28 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-031200- SEVERE WEATHER OUTLOOK...CORRECTION TO ISSUANCE TIME NATIONAL WEATHER SERVICE GRAND RAPIDS MI 518 AM EDT WED JUL 2 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... A SPRING-LIKE STORM SYSTEM CENTERED IN NORTHWEST MINNESOTA THIS MORNING WILL TRACK EAST AND BE LOCATED NEAR THE KEWEENAW PENINSULA BY EVENING. A COLD FRONT...EXTENDING SOUTH FROM THE STORM CENTER...WILL REACH A MT. PLEASANT TO STURGIS LINE BY 8 PM. THE FRONT WILL COMBINE WITH A VERY UNSTABLE AIR MASS OVER LOWER MICHIGAN TO PRODUCE WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHWEST LOWER MICHIGAN...PRIMARILY BETWEEN 2 PM AND 9 PM. AT 5 AM...AN MCS WAS LOCATED OVER WESTERN LAKE MICHIGAN...BUT IT IS EXPECTED TO WEAKEN BEFORE IT REACHES THE WEST MICHIGAN SHORELINE AROUND DAYBREAK. THIS CONVECTIVE SYSTEM IS FORECAST TO DISSIPATE BY MID MORNING AS IT MOVES INLAND. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... MANY OF THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING WILL LIKELY BECOME SEVERE...AND ARE EXPECTED TO PRODUCE DAMAGING WINDS TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. DUE TO THE VERY UNSTABLE AIR MASS AND VEERING WIND PROFILE...SOME OF THE STRONGER STORMS COULD PRODUCE TORNADOES. THUNDERSTORM MOVEMENT WILL BE NORTHEAST AT 40 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 2 PM AND 9 PM TODAY ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN. TEW
Special weather statement, Jul 2, 5:00 AM EST, 47 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-031200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 6 AM EDT WED JUL 2 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ...DISCUSSION... A SPRING-LIKE STORM SYSTEM CENTERED IN NORTHWEST MINNESOTA THIS MORNING WILL TRACK EAST AND BE LOCATED NEAR THE KEWEENAW PENINSULA BY EVENING. A COLD FRONT...EXTENDING SOUTH FROM THE STORM CENTER...WILL REACH A MT. PLEASANT TO STURGIS LINE BY 8 PM. THE FRONT WILL COMBINE WITH A VERY UNSTABLE AIR MASS OVER LOWER MICHIGAN TO PRODUCE WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHWEST LOWER MICHIGAN...PRIMARILY BETWEEN 2 PM AND 9 PM. AT 5 AM...AN MCS WAS LOCATED OVER WESTERN LAKE MICHIGAN...BUT IT IS EXPECTED TO WEAKEN BEFORE IT REACHES THE WEST MICHIGAN SHORELINE AROUND DAYBREAK. THIS CONVECTIVE SYSTEM IS FORECAST TO DISSIPATE BY MID MORNING AS IT MOVES INLAND. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... MANY OF THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EARLY EVENING WILL LIKELY BECOME SEVERE...AND ARE EXPECTED TO PRODUCE DAMAGING WINDS TO 80 MPH AND UP TO GOLF BALL SIZE HAIL. DUE TO THE VERY UNSTABLE AIR MASS AND VEERING WIND PROFILE...SOME OF THE STRONGER STORMS COULD PRODUCE TORNADOES. THUNDERSTORM MOVEMENT WILL BE NORTHEAST AT 40 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 2 PM AND 9 PM TODAY ACROSS SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE SEVERE WEATHER THREAT IN SOUTHWEST LOWER MICHIGAN. TEW
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 5:20 AM EST | Severe Thunderstorm Warning | GRR | Berrien | 50 min |
| Jul 2, 6:09 AM EST | Severe Thunderstorm Warning | GRR | Berrien | 31 min |
| Jul 2, 6:54 AM EST | Severe Thunderstorm Warning | GRR | Cass | 31 min |
| Jul 2, 1:41 PM EST | Severe Thunderstorm Warning | GRR | Gratiot | 49 min |
| Jul 2, 2:03 PM EST | Tornado Warning | GRR | Gratiot | 47 min |
| Jul 2, 2:38 PM EST | Severe Thunderstorm Warning | GRR | Clinton, Eaton | 62 min |
| Jul 2, 3:00 PM EST | Severe Thunderstorm Warning | GRR | Eaton | 45 min |
| Jul 2, 3:12 PM EST | Severe Thunderstorm Warning | GRR | Calhoun | 33 min |
| Jul 2, 3:15 PM EST | Severe Thunderstorm Warning | GRR | Ingham | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.